×

zbMATH — the first resource for mathematics

Local spectral time splitting method for first- and second-order partial differential equations. (English) Zbl 1075.65130
The paper deals with a solution of a class of partial differential equations (PDEs) with the aid of local spectral evolution kernels (LSEK) which allow to solve the mentioned PDEs with \(x\)-independent coefficients in a single step. They are utilized in an operator splitting scheme to arrive at a local spectral time-splitting (LSTS) method. The authors derive the LSEKs and review the time splitting schemes. Accuracy, stability, efficiency and parameter dependence of LSTS is investigated. Then LSTS is applied to Fisher’s equation, the Schrödinger equation and the Gross-Pitaevskii equations for Bose-Einstein condensation, and the numerical results are compared with reference ones.

MSC:
65M70 Spectral, collocation and related methods for initial value and initial-boundary value problems involving PDEs
35K15 Initial value problems for second-order parabolic equations
35Q40 PDEs in connection with quantum mechanics
81Q05 Closed and approximate solutions to the Schrödinger, Dirac, Klein-Gordon and other equations of quantum mechanics
65T60 Numerical methods for wavelets
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Software:
Matlab
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Yanenko, N.N., The method of fractional steps. the solution of problems of mathematical physics in several variables, (1971), Springer New York · Zbl 0209.47103
[2] Ames, W.F., Numerical methods for partial differential equations, (1977), Academic Press New York · Zbl 0219.35007
[3] G.I. Marchuk, Splitting and alternating direction methods, Handbook of Numerical Analysis, vol. I, North-Holland, Amsterdam, 1990, pp. 197-462 · Zbl 0875.65049
[4] Verga, R.S., Matrix iterative analysis, (1962), Prentice-Hall Englewood Cliffs, NJ
[5] Demkowicz, L.; Oden, T.J.; Rachowicz, W., A new finite element method for solving compressible Navier-Stokes equations based on an operator splitting method and h-p adaptivity, Comput. methods appl. mech. engng., 84, 275-326, (1990) · Zbl 0731.76041
[6] Perot, J.B., An analysis of the fractional step method, J. comput. phys., 108, 51-58, (1993) · Zbl 0778.76064
[7] LeVeque, R.J., Intermediate boundary conditions for time split methods applied to hyperbolic partial differential equations, Math. comput., 47, 37-54, (1986) · Zbl 0596.65062
[8] Aiyesimoju, K.O.; Sobey, R.J., Process splitting of the boundary conditions for the advection-dispersion equation, Int. J. numer. methods fluids, 9, 235-244, (1989) · Zbl 0658.76083
[9] Khan, L.A.; Liu, P.L.-F., Numerical analyses of operator-splitting algorithms for the two-dimensional advection-diffusion equation, Comput. meth. appl. mech. engng., 152, 337-359, (1998) · Zbl 0933.65096
[10] Sportisse, B., An analysis of operator splitting techniques in the stiff case, J. comput. phys., 161, 140-168, (2000) · Zbl 0953.65062
[11] Descombes, S.; Massot, M., Operator splitting for nonlinear reaction-diffusion systems with an entropic structure: singular perturbation and order reduction, Numer. math., 97, 667-698, (2004) · Zbl 1060.65105
[12] Strang, G., On the construction and comparison of difference schemes, SIAM J. numer. anal., 5, 506-517, (1968) · Zbl 0184.38503
[13] Goldman, D.; Kaper, T.J., Nth-order operator splitting schemes and nonreversible systems, SIAM J. numer. anal., 33, 349-367, (1996) · Zbl 0849.65070
[14] Gladman, B.; Duncan, M.; Candy, J., Symplectic integrators for long-term integrations in celestial mechanics, Celest. mech. dyn. astro., 52, 221-240, (1991) · Zbl 0744.70016
[15] Forest, E.; Ruth, R.D., Fourth order symplectic integration, Physica D, 43, 105-117, (1990) · Zbl 0713.65044
[16] Yoshida, H., Construction of higher order symplectic integrators, Phys. lett. A, 150, 262-268, (1990)
[17] Laskar, J.; Robutel, P., High order symplectic integrators for perturbed Hamiltonian systems, Celestial mech. dynam. astr., 80, 39-62, (2001) · Zbl 1013.70002
[18] Herbst, B.M.; Ablowitz, M.J., Numerically induced chaos in the nonlinear Schrödinger equation, Phys. rev. lett., 62, 2065-2068, (1989)
[19] Ablowitz, M.J.; Herbst, B.M.; Schober, C., On the numerical solution of the sine-Gordon equation. 1. integrable discretizations and homoclinic manifolds, J. comput. phys., 126, 299-314, (1996) · Zbl 0866.65064
[20] Wei, G.W., Discrete singular convolution for the sine-Gordon equation, Physica D, 137, 247-259, (2000) · Zbl 0944.35087
[21] Hardin, R.H.; Tappert, F.D., Applications of the split-step Fourier method to the numerical solution of nonlinear and variable coefficient wave equations, SIAM review, 15, 423, (1973)
[22] Hasegawa, A.; Tappert, F., Transmission of stationary nonlinear optical pulses in dispersive dielectric fibers. I. anomalous dispersion, Appl. phys. lett., 23, 142-144, (1973)
[23] Goldman, D.; Sirovich, L., A novel method for simulating the complex Ginzburg-Landau equation, Quart. appl. math., 53, 315-333, (1995) · Zbl 0826.76033
[24] Fornberg, B.; Driscoll, T.A., A fast spectral algorithm for nonlinear wave equations with linear dispersion, J. comput. phys., 155, 456-467, (1999) · Zbl 0937.65109
[25] Taha, T.R.; Ablowitz, M.J., Analytical and numerical aspects of certain nonlinear evolution equations, II. numerical, nonlinear Schrödinger equation, J. comput. phys., 55, 203-230, (1984) · Zbl 0541.65082
[26] Taha, T.R.; Ablowitz, M.J., Analytical and numerical aspects of certain nonlinear evolution equations, III. numerical, Korteweg-de Vries equation, J. comput. phys., 55, 231-253, (1984) · Zbl 0541.65083
[27] Holden, H.; Karlsen, K.H.; Risebro, N.H., Operator splitting methods for generalized Korteweg-de Vries equations, J. comput. phys., 153, 203-222, (1999) · Zbl 0947.65102
[28] Muslu, G.M.; Erbay, H.A., A split-step Fourier method for the complex modified Korteweg-de Vries equation, Comput. math. appl., 45, 503-514, (2003) · Zbl 1035.65111
[29] Lee, J.; Fornberg, B., A split step approach for the 3-D maxwell’s equations, J. comput. appl. math., 158, 485-505, (2003) · Zbl 1029.65094
[30] Jiang, G.S.; Shu, C.W., Efficient implementation of weighted ENO schemes, J. comput. phys., 126, 202-228, (2003) · Zbl 0877.65065
[31] Jin, S.; Markowich, P.A.; Zheng, C., Numerical simulation of a generalized Zakharov system, J. comput. phys., 201, 376-395, (2004) · Zbl 1079.65101
[32] W. Bao, J. Shen, A Fourth-order time-splitting Laguerre-Hermite pseudo-spectral method for Bose-Einstein condensates, SIAM J. Sci. Comput. in press (2005) · Zbl 1084.35083
[33] Bao, W.; Du, Q., Computing the ground state solution of Bose-Einstein condensates by a normalized gradient flow, SIAM J. sci. comput., 25, 1674-1697, (2004) · Zbl 1061.82025
[34] Bao, W.; Jin, S.; Markowich, P.A., On time-splitting spectral approximation for the Schrödinger equation in the semiclassical regime, J. comput. phys., 175, 487-524, (2002) · Zbl 1006.65112
[35] Lazaridis, P.; Debarge, G.; Gallion, P., Split-step-Gauss-Hermite algorithm for fast and accurate simulation of soliton propagation, Int. J. numer. model. elect. netw. dev. fields, 14, 325-329, (2001) · Zbl 0993.65099
[36] Kremp, T.; Killi, A.; Rieder, A.; Freude, W., Split-step wavelet collocation method for nonlinear optical pulse propagation, IEICE trans. electron., 3, 534-543, (2002)
[37] Gottlieb, D.; Orszag, S.A., Numerical analysis of spectral methods: theory and applications, (1977), Society for Industrial and Applied Mathematics Philadelphia · Zbl 0412.65058
[38] Gottlieb, D., The stability of pseudospectral-Chebyshev methods, Math. comput., 36, 107-118, (1981) · Zbl 0469.65076
[39] Gottlieb, D.; Orszag, S.A.; Turkel, E., Stability of pseudospectral and finite-difference methods for variable coefficient problems, Math. comput., 37, 293-305, (1981) · Zbl 0537.65084
[40] Cai, W.; Gottlieb, D.; Shu, C.W., Essentially nonoscillatory spectral Fourier methods for shock wave calculations, Math. comput., 52, 389-410, (1989) · Zbl 0666.65067
[41] Gottlieb, D.; Tadmor, E., The CFL condition for spectral approximations to hyperbolic initial-boundary value problems, Math. comput., 56, 565-588, (1991) · Zbl 0723.65079
[42] Gottlieb, D.; Hesthaven, J.S., Spectral methods for hyperbolic problems, J. comput. appl. math., 128, 83-131, (2001) · Zbl 0974.65093
[43] Don, W.S.; Gottlieb, D.; Jung, J.H., A multidomain spectral method for supersonic reactive flows, J. comput. phys., 192, 325-354, (2003) · Zbl 1047.76088
[44] Canuto, C.; Hussaini, Y.; Quarteroni, A.; Zang, T., Spectral methods in fluid dynamics, (1988), Springer New York · Zbl 0658.76001
[45] Boyd, J.P., Chebyshev and Fourier spectral methods, (1989), Springer
[46] Fornberg, B., A practical guide to pseudospectral methods, (1996), Cambridge University Press · Zbl 0844.65084
[47] Trefethen, L.N., Spectral methods in Matlab, (2000), SIAM Philadelphia · Zbl 0953.68643
[48] Wang, Ying; Zhao, Y.B.; Wei, G.W., A note on the numerical solution of high-order differential equations, J. comput. appl. math., 159, 387-398, (2003) · Zbl 1031.65087
[49] Patera, A.T., A spectral element method for fluid dynamics - laminar flow in a channel expansion, J. comput. phys., 54, 468-488, (1984) · Zbl 0535.76035
[50] Karniadakis, G.E.; Iseraeli, M.; Orszag, S.A., High order splitting methods for the incompressible Navier-Stokes equations, J. comput. phys., 97, 414-443, (1991) · Zbl 0738.76050
[51] Wei, G.W., Discrete singular convolution for the Fokker-Planck equation, J. chem. phys., 110, 8930-8942, (1999)
[52] Wei, G.W.; Zhao, Y.B.; Xiang, Y., Discrete singular convolution and its application to the analysis of plates with internal supports. I. theory and algorithm, Int. J. numer. methods engng., 55, 913-946, (2002) · Zbl 1058.74643
[53] Wei, G.W., A unified approach for the solution of the Fokker-Planck equation, J. phys. A, math. general, 33, 4935-4953, (2000) · Zbl 0988.82047
[54] Zhao, S.; Wei, G.W., Comparison of the discrete singular convolution and three other numerical schemes for fisher’s equation, SIAM J. sci. comput., 25, 127-147, (2003) · Zbl 1043.35015
[55] Wei, G.W., Vibration analysis by discrete singular convolution, J. sound vibr., 244, 535-553, (2001) · Zbl 1237.74095
[56] Wei, G.W., A new algorithm for solving some mechanical problems, Comput. methods appl. mech. engng., 190, 2017-2030, (2001) · Zbl 1013.74081
[57] S. Zhao, G.W. Wei, Y. Xiang, DSC analysis of free-edged beams by an iteratively matched boundary method, J. Sound Vib., in press (2005) · Zbl 1237.74198
[58] Wan, D.C.; Patnaik, B.S.V.; Wei, G.W., Discrete singular convolution-finite subdomain method for the solution of incompressible viscous flows, J. comput. phys., 180, 229-255, (2002) · Zbl 1130.76403
[59] Zhou, Y.C.; Wei, G.W., High-resolution conjugate filters for the simulation of flows, J. comput. phys., 189, 150-179, (2003) · Zbl 1097.76581
[60] Zhou, Y.C.; Patnaik, B.S.V.; Wan, D.C.; Wei, G.W., DSC solution for flow in a staggered double lid driven cavity, Int. J. numer. meth. engng., 57, 211-234, (2003) · Zbl 1062.76552
[61] Bao, G.; Wei, G.W.; Zhao, S., Numerical solution of the Helmholtz equation with high wave numbers, Int. J. numer. meth. engng., 59, 389-408, (2004) · Zbl 1043.65132
[62] Shao, Z.H.; Wei, G.W.; Zhao, S., DSC time-domain solution of maxwell’s equations, J. comput. phys., 189, 427-453, (2003) · Zbl 1024.78011
[63] Bao, G.; Wei, G.W.; Zhao, S., Local spectral time-domain method for electromagnetic wave propagation, Opt. lett., 28, 513-515, (2003)
[64] Hou, Z.J.; Wei, G.W., A new approach for edge detection, Pattern recogn., 35, 1559-1570, (2002) · Zbl 1032.68735
[65] Wei, G.W.; Zhao, Y.B.; Xiang, Y., A novel approach for the analysis of high frequency vibrations, J. sound vib., 257, 207-246, (2002)
[66] Zhao, Y.B.; Wei, G.W.; Xiang, Y., Discrete singular convolution for the prediction of high frequency vibration of plates, Int. J. solids struct., 39, 65-88, (2002) · Zbl 1090.74604
[67] Bao, W.; Sun, F.; Wei, G.W., Numerical methods for the generalized Zakharov system, J. comput. phys., 190, 201-228, (2003) · Zbl 1236.76043
[68] Qian, L.W., On the regularized Whittaker-kotel’nikov-Shannon sampling formula, Proc. amer. math. soc., 131, 1169-1176, (2003) · Zbl 1018.94004
[69] Yang, S.Y.; Zhou, Y.C.; Wei, G.W., Comparison of the discrete singular convolution algorithm and the Fourier pseudospectral methods for solving partial differential equations, Comput. phys. commun., 143, 113-135, (2002) · Zbl 0993.65112
[70] J. Korevaar, Mathematical Methods, vol. 1, Academic Press, New York, 1968
[71] Walter, G.G.; Blum, J., Probability density estimation using delta sequences, Ann. statist., 7, 328-340, (1977) · Zbl 0403.62025
[72] Wei, G.W.; Zhang, D.S.; Kouri, D.J.; Hoffman, D.K., Lagrange distributed approximating functionals, Phys. rev. lett., 79, 775-778, (1997)
[73] Korevaar, J., Pansions and the theory of Fourier transforms, Amer. math. soc. trans., 91, 53-101, (1959) · Zbl 0088.08401
[74] Hoffman, D.K.; Nayar, N.; Sharafeddin, O.A.; Kouri, D.J., Analytic banded approximation for the discretized free propagator, J. phys. chem., 95, 8299-8305, (1991)
[75] Wei, G.W.; Zhang, D.S.; Kouri, D.J.; Hoffman, D.K., Distributed approximating functional approach to the Fokker-Planck equation: time propagation, J. chem. phys., 107, 3239-3246, (1997)
[76] Wei, G.W.; Wang, H.; Kouri, D.J.; Papadakis, M.; Kakadiaris, I.A.; Hoffman, D.K., On the mathematical properties of distributed approximating functionals, J. math. chem., 30, 83-107, (2001) · Zbl 1001.42025
[77] Liboff, R.L., Introductory quantum mechanics, (1998), Addison-Wesley · Zbl 0891.00009
[78] Wehner, M.F.; Wolfer, W.G., Numerical evaluation of path-integral solutions to Fokker-Planck equations, Phys. rev. A, 27, 2663-2670, (1983)
[79] Black, F.; Scholes, M.S., The pricing of options and corporate liabilities, J. polit. econ., 81, 637-654, (1973) · Zbl 1092.91524
[80] Kwok, Y.K., Mathematical models of financial derivatives, (1998), Springer Berlin · Zbl 0931.91018
[81] Boyle, P.; Broadie, M.; Glasserman, P., Monte Carlo methods for security pricing, J. econ. dynam. control, 21, 1267-1321, (1997) · Zbl 0901.90007
[82] Brennan, M.J.; Schwartz, E.S., Finite-difference methods and jump processes arising in the pricing of contingent claims: a synthesis, J. financ. quant. anal., 13, 461-474, (1978)
[83] Tian, Y., A modified lattice approach to option pricing, J. futures markets, 13, 563-577, (1993)
[84] Fisher, R.A., The wave of advantage of advantageous genes, Ann. eugenics, 7, 355-369, (1937)
[85] Kolmogorov, A.; Petrovshy, I.; Piscounoff, N., Étude de l’équation de la diffusion aveccroissance de la quanitité de matière et son application à un problème biologique, Bull. univ. etat moscou ser. int. sect. A math. et mecan., 1, 1-25, (1937)
[86] Canosa, J., On a nonlinear diffusion equation describing population growth, IBM J. res. develop., 17, 307-313, (1973) · Zbl 0266.65080
[87] Larson, D.A., Transient bounds and time-asymptotic behavior of solutions to nonlinear equations of Fisher type, SIAM J. appl. math., 34, 93-103, (1978) · Zbl 0373.35036
[88] Hagan, P.S., Traveling wave and multiple traveling wave solutions of parabolic equations, SIAM J. math. anal., 13, 717-738, (1982) · Zbl 0504.35050
[89] Hagstrom, T.; Keller, H.B., The numerical calculation of traveling wave solutions of nonlinear parabolic equations, SIAM J. sci. stat. comput., 7, 978-988, (1986) · Zbl 0613.65098
[90] Gazdag, J.; Canosa, J., Numerical solution of fisher’s equation, J. appl. probab., 11, 445-457, (1974) · Zbl 0288.65055
[91] Carey, G.F.; Shen, Y., Least-squares finite element approximation of fisher’s reaction diffusion equation, Numer. meth. partial differential equations, 11, 175-186, (1995) · Zbl 0819.65124
[92] Li, S.; Petzold, L.R.; Ren, Y., Stability of moving mesh systems of partial differential equations, SIAM J. sci. comput., 20, 719-738, (1998) · Zbl 0924.65081
[93] Mavoungou, T.; Cherruault, Y., Numerical study of fisher’s equation by adomian’s method, Math. comput. model., 19, 89-95, (1994) · Zbl 0799.65099
[94] Blalynickl-Birdla, I.; Mycielski, J., Gaussons: solutions of the logarithmic Schrödinger equations, Sci. sinica ser. A, 26, 687, (1983)
[95] Bullough, R.T.; Jack, P.M.; Kitchenside, P.W.; Saunders, R., Solutions in laser physics, Phys. scripta, 20, 364-381, (1979) · Zbl 1063.78526
[96] Pathria, D.; Morris, J.L., Pseudo-spectral solution of nonlinear Schrödinger equations, J. comput. phys., 87, 108-125, (1990) · Zbl 0691.65090
[97] Chang, Q.; Jia, E.; Sun, W., Difference schemes for solving the generalized nonlinear Schrödinger equation, J. comput. phys., 148, 397-415, (1999) · Zbl 0923.65059
[98] Landau, L.; Lifschitz, E., Quantum mechanics: non-relativistic theory, (1977), Pergamon Press New York
[99] Pitaevskii, L.P., Vortex lines in an imperfect Bose gas, Sov. phys. JETP, 13, 451-454, (1961)
[100] Anglin, J.R.; Ketterle, W., Bose-Einstein condensation of atomic gases, Nature, 416, 211-218, (2002)
[101] Cornell, E., Very cold indeed: the nanokelvin physics of Bose-Einstein condensation, J. res. natl. inst. stan., 101, 419-434, (1996)
[102] Dalfovo, F.; Giorgini, S.; Pitaevskii, L.P.; Stringari, S., Theory of Bose-Einstein condensation in trapped gases, Rev. mod. phys., 71, 463-512, (1999)
[103] Adhikari, S.K., Numerical solution of the two-dimensional Gross-Pitaevskii equation for trapped interacting atoms, Phys. lett. A, 265, 91-96, (2000)
[104] Chiofalo, M.L.; Succi, S.; Tosi, M.P., Ground state of trapped interacting Bose-Einstein condensates by an explicit imaginary-time algorithm, Phys. rev. E, 62, 7438-7444, (2000)
[105] Lieb, E.H.; Seiringer, R.; Yngvason, J., Bosons in a trap: a rigorous derivation of the Gross-pitaevski energy functional, Phys. rev. A, 61, 043602, (2000)
[106] Cerimele, M.M.; Chiofalo, M.L.; Pistella, F.; Succi, S.; Tosi, M.P., Numerical solution of the Gross-Pitaevskii equation using an explicit finite-difference scheme: an application to trapped Bose-Einstein condensates, Phys. rev. E, 62, 1382-1389, (2000)
[107] Du, Q., Numerical computations of quantized vortices in Bose-Einstein condensate, (), 155
[108] Markowich, P.A.; Pietra, P.; Pohl, C., Numerical approximation of quadratic obsevables of Schrödinger-type equations in the semi-classical limit, Numer. math., 81, 595-630, (1999) · Zbl 0928.65109
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.